Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Atrial fibrillation, missed heart beat, digestive disorders, vagus nerve impacted. Treatment ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2395 Questions
Hi, I'm female, aged 59, of normal weight and generally am in good health. I developed intermittent Atrial Fibrillation about 9 years ago, which became more frequent over the years. I'm currently taking 50mg twice a day of flecainide. I've been taking these for almost 18 months and they have been a great help up until now, with very few episodes of heart irregularity - just the occasional missed heartbeat, and no episodes of AF. However, things have changed over the last week or two, and I don't know why. The first change happened the day after I'd been out with my walking group for a 6 mile walk, with some steep slopes (when I was first diagnosed I underwent extensive tests, including the treadmill test, which appeared to rule out exercise as a cause of my AF, at that time). For a whole week following that, my heart felt like a quivering jelly - almost like it was unstable - with the occasional 'jump', but no full blown AF episodes. It stopped a week later, as quickly as it had started. Then everything was back to normal for 1 week. Last night I went dancing, and was woken at 3am this morning with a full blown AF. I still have it as I write this. Before I went to bed last night, I felt hungry (I always have a light meal before I go dancing, and because of the lateness when getting home, I rarely eat again until the next morning), and when the AF woke me in the early hours, I was also experiencing indigestion. I got up, had something to eat, drank some peppermint tea and took an extra flecainide tablet. It has been suggested to me in the past by an alternative therapist friend, that digestive disorders and stimulation of the vagus nerve could be implicated in AF. Can you please tell me what the latest thinking is around this? Also, when I am having an AF episode, I experience a need to urinate frequently, and feel quite breathless. Could you please explain this as well?
Posted Mon, 23 Apr 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Robert Galamaga 22 minutes later
Hello and thanks for the query.

As you know AF is relatively common but individuals are affected to varying degrees. It looks like you have what we call paroxysmal AF which means it comes and goes with minimal predictability.

It is not clear why the episodes are becoming more frequent lately in your case. Some think that the heart muscle gets more irritable with time which lowers the threshhold of flipping into AF. Usually we try to control te rhythm with medicines such as flecainide or the rate with medicines such as metoprolol. It may be necessary at this point for you to sit down with your cardiologist to see if a medication adjustment is in order.

Now regarding digestive disorders and AF not a lot has been published on a large scale with studies involving hundreds of patients BUT I can say from my experience that patients with AF seem to report more bowel irregularity than average. Could this be due to the alteration in pulsating blood flow to the gut? We do not know for sure.

I wonder if when you have the AF that you become anxious. Anxiety can increase blood flow to the kidneys and could trigger a more rapid urine production and hence urge to urinate. The anxiety could also affect the muscle of the bladder which could give you the same urge.

Breathlessness is very very common in AF. The reason is that the heart must work more diligently to pump blood efficiently. In AF the heart does not relax fully between beats and can't fill with an adequate amount of blood to equal normal heart function. For this reason it has to work harder to deliver the same amount of blood to the tissues.

I thank you again for your query and hope my answer has been both helpful and informative. Should you have additional concerns I would be happy to address them.


Dr. Galamaga.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor